Georgia, 2023Flash Flood in Georgia, July 29, 2023
July 29, 2023 · NWS CAE · 1 event in 1 county or zone
An upper low, surface tropical wave, and a very moist atmosphere combined to produce rain in the Central Savannah River Area during the morning, which resulted in flooding of roads in Augusta.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- $100
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low, surface tropical wave, and a very moist atmosphere combined to produce rain in the Central Savannah River Area during the morning, which resulted in flooding of roads in Augusta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 29, 4:36 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 29, 4:36 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
536 AM EDT Sat Jul 29 2023
.SYNOPSIS...
Showers likely with isolated thunderstorms today, mainly in
eastern SC. Very warm temperatures are expected Sunday ahead of
a weak cold front that will stall near the coast by Monday
morning. Isolated to scattered showers are expected mainly
during the afternoon/evening through the week, with near to
slightly below normal temperatures expected.
&&
.NEAR TERM /THROUGH TONIGHT/...
Weak surface low pressure will slowly lift north through the day.
Deep moisture will flow into the region with PWAT values approaching
2.5 inches across portions of SC. Eastern portions of the forecast
area may see rain for much of the day with moisture advection
maximized around mid-day and early afternoon. Numerous showers
are expected across the southern and eastern Midlands with
scattered showers elsewhere. Overcast skies should keep
temperatures below normal and limit conditional instability.
Highs will be in the mid to upper 80s. We still should see some
isolated thunderstorms but showers are more likely. As the
inverted trough lifts northward along the coast the deepest
moisture shifts away from the FA later in the afternoon and
evening. This should lead to diminishing shower activity during
the evening and overnight with only a few lingering showers
after midnight.
The unknown in the evening/overnight period will be convection
to the north, triggered along a cold front in the Mid Atlantic
region. Thunderstorms should sink southward through NC in the
late afternoon. There is some indications in the CAMs that the
convection may push into the forecast area in the evening but
the majority of HREF ensemble members show the storms dying out
near the northern FA. This seems reasonable given the limited
instability available in central SC. For now we'll keep a chance
of thunderstorms in the forecast for the northern FA this
evening but we'll need to monitor the convection to the north as
it unfolds today.
A saturated airmass and a tall, skinny CAPE profile indicates a
limited threat of severe weather and instead points to a threat
of localized flash flooding in slow moving cells. Overnight
lows will be near normal.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday and Sunday night: Weak upper disturbance over the
forecast area will shift to the east on Sunday as an upper
trough digs into the Ohio Valley as northwesterly flow increases
across the region. Hi-res guidance is mixed in the extent of
convective coverage on Sunday with the HRRR keeping the forecast
area generally rain free but FV3 and NSSL WRF showing some
convection during diurnal peak heating developing to our
northwest and moving into the region with the northwesterly
flow. Will continue to carry chance pops focused in the northern
and eastern half of the forecast area closer to the deeper
moisture and shortwave energy.
Temperatures should rebound to above normal with highs in the
mid to upper 90s as 850mb temps rise to around +22C to +23C
aided by some developing northwesterly flow. The northwesterly
flow should help dewpoints to mix out a bit better, but they
will remain high enough combined with the very warm temperatures
to result in some heat indices in the 105-109 range, especially
across the eastern Midlands. Temperatures Sunday night will
fall into the lower to mid 70s as a weak surface front pushes
through the area to the coast.
Monday and Monday night: A drier air mass descends on the
region Monday as the forecast area remains on the southwestern
periphery of the upper trough over New England into the Mid-
Atlantic with PWATs falling below 1.5 inches. Despite the drier
air, northwesterly flow may bring some weak shortwave energy
into the region with enough instability to support isolated to
scattered convection favoring the eastern Midlands closer to the
deeper moisture and stalled frontal boundary. Temperatures will
be slightly cooler than Sunday but still warm in the lower to
mid 90s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Reasonable agreement among the global ensembles favoring a
strong upper ridge over the middle of the country with upper
troughing over New England and the Mid-Atlantic through mid
week. The forecast area will remain on the southwesterly fringe
of the upper trough with persistent northwesterly 500mb flow.
Ensembles show below normal mean PWATs through Wednesday which
will limit convective potential then PWATs increase again to end
the week as the 500mb flow becomes more westerly as the upper
trough lifts away from New England and Mid-Atlantic. Pops favor
the eastern Midlands and CSRA Tue/Wed and remain low, then pops
increase a bit by the end of the week with increased moisture.
Temperatures during the period should be near normal.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Surface low pressure will lift north today pulling deep
moisture into the area. This should lead to MVFR/IFR ceilings
this morning and potentially reduced vsbys at fog prone AGS and
OGB.
Expect an uptick in shower activity by mid morning as the
deeper moisture approaches OGB, and the Augusta sites.
Temporary restrictions from showers will be probable for much
of the day at AGS, DNL and OGB with lower confidence at the
Columbia terminals. Shower activity will begin to diminish
during the late afternoon and evening as the surface low shifts
away from the area. We can't rule out showers during the evening
and overnight period but lower coverage limits confidence.
Abundant low level moisture Saturday night will likely lead to a
period of fog/stratus near the end of the 24 hr TAF period.
EXTENDED AVIATION OUTLOOK...Scattered showers and thunderstorms
Sunday afternoon. Chance of stratus and fog Monday morning but
drier air will limit restriction chances through the end of the
extended.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 29, 3:11 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Sat Jul 29 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-300815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
411 AM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Richmond
- When
- July 29, 7:20 AM EST to 7:40 AM EST
- Where
- Richmond County, 1.49 mi SE of Augusta to 1.52 mi ENE of De Bruce
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $100
- Reported by
- 911 Call Center
- Coordinates
- 33.465, -81.951
Laney Walker Blvd Ext at E Boundary St, and E Boundary St and Sibley St, were closed due to flooding. Time estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105285.